Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS St. Louis, MO

March 5, 2022Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 5, 2022, 11:24 PM CST for Fayette County, Montgomery County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2022, 11:24 PM CST (05:24 UTC)
Expired
Mar 5, 2022, 11:51 PM CST
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS53 KLSX 060524
SVRLSX
ILC051-135-060615-
/O.NEW.KLSX.SV.W.0005.220306T0524Z-220306T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1124 PM CST Sat Mar 5 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in south central Illinois...
  Montgomery County in south central Illinois...

* Until 1215 AM CST.

* At 1124 PM CST, a severe thunderstorm was located over Litchfield,
  moving east at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Taylor Springs around 1130 PM CST.
  Hillsboro, Coffeen and Schram City around 1135 PM CST.
  Witt around 1140 PM CST.

Other locations in the path of this severe thunderstorm include
Nokomis.

This includes Interstate 55 in Illinois between exits 52 and 63.
 
This also includes Ramsey Lake State Park and Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 8970 3931 8970 3936 8953 3935 8953
      3935 8914 3922 8914 3922 8881
TIME...MOT...LOC 0524Z 252DEG 59KT 3914 8967 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
1 follow-up statement
445 
WWUS53 KLSX 060551
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1151 PM CST Sat Mar 5 2022

ILC051-135-060601-
/O.CAN.KLSX.SV.W.0005.000000T0000Z-220306T0615Z/
Fayette IL-Montgomery IL-
1151 PM CST Sat Mar 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
MONTGOMERY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3903 8970 3931 8970 3936 8953 3935 8953
      3935 8914 3922 8914 3922 8881
TIME...MOT...LOC 0550Z 252DEG 59KT 3928 8913 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:51 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Mar 5, 5:51 PM CST, 5 hours 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
551 PM CST Sat Mar 5 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 247 PM CST Sat Mar 5 2022

We have several potential weather threats through Sunday night:

1.  Severe thunderstorm threat for this evening, mainly across parts
of northeast Missouri and west central Illinois.

2.  Severe thunderstorm threat for Sunday evening for southeast
Missouri.

3.  Heavy rain threat for areas along and southeast of I-44.

All of these potential threats are being caused by two short waves,
one of which is now moving northeast into Nebraska from northeast
Colorado.  The surface reflection is also moving northeast, but is
farther to the east over the southeast corner of Nebraska/extreme
northwest Missouri.  The system is dragging a dry line through
eastern Nebraska, and the cold front isn't too far behind.  Guidance
indicates that the cold front will catch up to the dry line over
western Missouri between 00-02Z tonight, and the front will continue
to push east-southeast through Sunday morning.  Latest RAP runs show
a very respectable 1000-1800 J/Kg SBCAPE ahead of the front this
afternoon over Kansas and northwest Missouri.  The convection well
out ahead of the front moving into central/north central Missouri
does not appear to be tapping into that instability and is likely
elevated and forced by warm advection.  Short range guidance
including most CAMs shows a broken line of thunderstorms developing
along or just ahead of the cold front, and anchored to the strongest
instability.  These storms move east-southeast with the front into
our central and northeast Missouri counties after 00Z...most likely
closer to 01-02Z.  There is a decent capping inversion apparent on
forecast soundings and the plan-view CINH map from the RAP and GFS
show well over 100 J/Kg at the strongest, but a thin area of
relatively low CINH in the vicinity of the front (as low as 10-20
J/Kg).  Think that as instability wanes due to loss of daytime
heating, the inversion will eventually kill the surface based
convection, and the low level flow will turn parallel to the
temperature gradient ahead of the front, so there will be little if
any isentropic lift to produce elevated convection.  CAMs show this
slow process of weakening and dissipating storms taking place
through the late evening until there's little but isolated showers
left along the front after 06Z.  All that being said, thunderstorms
just ahead of the front tonight back over parts of central and
northeast Missouri into west central Illinois where instability will
remain strongest could potentially be severe with damaging winds and
a tornado or two being the primary threats.

The front will continue to sag south Sunday morning and finally
stall, extending from far northwest Arkansas through southeast
Missouri into extreme southern Illinois.  Here's when the next short
wave in line (which is currently over southern Nevada, will move
into the Plains, forcing cyclogenesis along the stalled baroclinic
zone over northern Texas/Oklahoma.  This will increase the low level
southerly flow in the warm sector across the southeast Plains and
Lower Mississippi Valley.  Short range guidance builds elevated
instability in the 500-1000 J/Kg range up into southeast Missouri
Sunday night on the nose of the low level jet.  Unlike tonight, the
jet will be pointed almost perpendicular to the baroclinic zone, so
there will be plenty of forcing to generate convection.  There will
once again be a small area of lower CINH across southeast Missouri
where a few storms may become briefly rooted in the boundary layer
and produce a few damaging wind gusts and even a tornado or two due
to the enhanced helicity in the vicinity of the surface boundary.

As we've been discussing for the past few days, P-Wats and IVT will
be anomalously high according to the NAEFS and GEFS, approaching the
99th percentile across the eastern Ozarks on Monday evening. With
these factors in their favor, the aforementioned thunderstorms on
Sunday night will have plenty of moisture to work with, and could
produce locally heavy rain.  Latest QPF along and southeast of I-44
shows between 1.75 and 2 inches of rain falling during the 12 hours
between 00Z and 12Z Monday, mostly between 00Z and 06Z.  Unless all
this rain falls within a 1 or 2 hour period, I continue to feel that
any flooding issues will be minor and isolated...confined to poor
drainage and low lying areas.  Additionally, there is still well
more than 24 hours before any potential heavy rain causes issues, so
there's plenty of time left to continue to evaluate the threat. We
will therefore continue to hold off issuing any flood watches at
this time.

Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 247 PM CST Sat Mar 5 2022

Briefly, for the period beyond Sunday night:

The latest guidance has been coming in drier and drier for Monday in
the wake of the cold front.  While a good chance for rain (possibly
mixed with some snow in northern portions of the forecast area)
continues for Monday morning, the amounts are far lighter than in
previous runs, and Monday afternoon is mostly dry now with perhaps a
few sprinkles lingering across southeast Missouri and southern
Illinois.  A relatively cold high pressure system builds across the
Midwest Monday night into Tuesday and temperatures will remain near,
to slightly below normal.  A brief warm up is expected Wednesday and
Thursday, but another cold front pushes southeast through the
Midwest late Thursday, and Friday and Saturday will be back below
normal.  There may be some precipitation associated with the front
Thursday and Friday, but current deterministic guidance does not
look particularly threatening.

Carney
&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 550 PM CST Sat Mar 5 2022

Pre frontal trough is currently moving through the forecast area
with isolated showers. Otherwise, majority of the CAMs are
indicating that a line of strong storms will continue to develop
just ahead of main cold front moving into northeast and central
Missouri between 02z and 04z Sunday, then into St. Louis metro
area after 06z Sunday. With loss of daytime heating and
instability, coverage will be widely scattered in nature so just
have vicinity thunderstorm mention in TAFs. As for winds, they
will remain gusty from the south veering to the southwest then
west to northwest behind the cold front. Winds will diminish by
mid morning on Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 5, 2:54 PM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
254 PM CST Sat Mar 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
254 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms for parts of the area through the
evening. A few storms could become strong to severe, primarily across
northeast Missouri into west central Illinois. Damaging wind gusts in
excess of 60 mph and a tornado or two are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms for parts of the area Sunday
evening, and a few storms could become strong to severe, primarily
across southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Carney

In the hours before

Local storm report, Mar 5, 9:08 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     3 WNW HANNIBAL          39.73N 91.44W
03/05/2022  M52 MPH          MARION             MO   AWOS

            OBSERVATION FROM HANNIBAL REGIONAL AIRPORT
            KHAE.

&&

CARNEY
Local storm report, Mar 5, 9:57 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
957 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             RHINELAND               38.72N 91.51W
03/05/2022  M0.50 INCH       MONTGOMERY         MO   TRAINED SPOTTER

            HALF INCH HAIL AND 50 MPH WINDS.

&&

BRITT
Local storm report, Mar 5, 10:21 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     4 NE BURTON             39.94N 91.19W
03/05/2022  M59 MPH          ADAMS              IL   ASOS

            QUINCY AIRPORT ASOS.

&&

BRITT
Local storm report, Mar 5, 10:25 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 W MOUNT STERLING      39.99N 90.80W
03/05/2022  M60 MPH          BROWN              IL   AWOS

&&

BRITT
Local storm report, Mar 5, 10:26 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             2 SW FLINT HILL         38.83N 90.89W
03/05/2022  E0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MAB
Local storm report, Mar 5, 11:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     1 NE WAGGONER           39.39N 89.64W
03/05/2022                   MONTGOMERY         IL   BROADCAST MEDIA

            SEMI BLOWN OVER ON I-55 JUST NORTH OF
            WAGGONER AT MILE MARKER 68.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 10:32 PM CSTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min
Mar 5, 10:52 PM CSTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison38 min
Mar 6, 12:08 PM CSTRiver Flood WarningLSXFayette5 days
Mar 6, 1:33 PM CSTFlood WatchLSXRandolph, Washington14 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.